Thunderstorm Wind, Finney
- When
- August 1, 8:54 PM CST
- Where
- Finney County, 0.54 mi E of (Gck)garden City Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.930, -100.720
A thunderstorm in Finney county produced a wind gust that barely reached severe wind criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm in Finney county produced a wind gust that barely reached severe wind criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 5:00 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Thu Aug 1 2013 ...Update to aviation for 00Z TAFs... .SHORT TERM...(This evening through Friday) ISSUED AT 400 PM CDT THU AUG 1 2013 Southwest Kansas remains along the southern edge of the westerlies, with upper level ridging to the southwest and troughing well to the northeast. Low level moisture has been enhanced by all of the MCS activity over the past two weeks upstream of western Kansas. Therefore, sufficient instability exists for deep moist convection in the localized areas of moisture convergence, with surface based CAPE values as high as 3000j/kg across western Kansas this afternoon. Also, given the proximity of the upper level jet, decent shear around 30 kts exists between 500 and 250mb to enhance evacuation of precipitation from the updrafts. An area of cumulus clouds were developing near WaKeeney early this afternoon and this could evolve into a thunderstorm this evening. Given the aforementioned shear and CAPE storms that develop have the potential to produce hail as large as golf balls and wind gusts as high as 60 mph. The HRRR suggests the possibility of convection over northeast Colorado and northwest Kansas evolving into a larger cluster of thunderstorms this evening while propagating to the southeast. However, it is not at all clear is this scenario will actually play out. Thunderstorms may also develop along the Colorado border this afternoon and progress southeastward, but this scenario is becoming less likely due to the lack of convection as of 3 pm. As opposed to yesterday when there was much stronger low level convergence and consistency among the various models, the mesoscale models are showing very little model to model and run to run consistency today. Therefore, we opted to keep modest 20% chances for thunderstorms this evening. South winds will stay up tonight as surface pressures fall across the high plains. This will keep temperatures from falling much below the 68-73F range. On Friday, a surge of southwesterly low level downslope flow is advertised to develop across southwest Kansas as the surface trough progresses into northwest Kansas. This should allow temperatures to warm to between 97F along interstate 70 to around 104F near Ashland barring any strong overnight convective clusters and resultant cool outflow. The evolution of any convection Thursday night will have an impact on what transpires Friday in terms of thunderstorm activity. At the moment, widespread thunderstorm activity is not expected due to weak low level forcing and lack of a well defined upper level features. Due to the expected high dewpoint depressions in the absence of any well defined, unforeseen outflow boundaries, any severe threat should be limited to damaging wind gusts and small hail. .LONG TERM...(Friday night through Thursday) ISSUED AT 247 PM CDT THU AUG 1 2013 The extended forecast well consist of multiple disturbances moving around an upper level high across the Southern United States and into the Central Plains. These disturbances will enhance lift as well as increase instability in the mid levels of the atmosphere. Meanwhile, ample moisture and frontal boundaries at the surface will create enough lift to create thunderstorms across Western Kansas periodically throughout the extended period. A warm front is progged to move north across Southwest Kansas Friday night into Saturday before stalling out across Northwest and Central Kansas by Sunday morning. Partly cloudy skies are anticipated early Saturday morning, increasing and becoming mostly cloudy by Saturday night. A chance of thunderstorms will be possible along this boundary, especially late Saturday afternoon into Saturday night when POPs increase to above 50 percent. A slight chance of thunderstorms will be possible Sunday along this boundary, but I'm less confident that they will actually form. Otherwise anticipate mostly cloudy skies and winds from the east to southeast. Another fairly good chance of thunderstorms will be possible once again Monday afternoon into Monday night as an upper level shortwave moves into the Central Plains. As for temperatures, highs Saturday are expected to range from the upper 80s across West Central Kansas to upper 90s across the KS/OK border. Highs Sunday are forecasted to range from the lower 80s across central Kansas to lower 90s across the KS/OK border. Lows Saturday morning through Monday morning will generally range from the upper 60s across West Central Kansas to lower 70s across South Central Kansas. The upper level high then shifts farther east into the Lower Mississippi Valley during the middle of the week as an upper level long wave trough treks into the Western United States. A few more shortwaves are progged to move into the Central Plains during this time bringing additional chances of thunderstorms to Western Kansas. However, since this is out on day 6 and 7 confidence is low on the exact position and timing of these thunderstorms. Otherwise expect partly cloudy skies and winds generally from the east to southeast. Highs Monday through Wednesday are forecasted to range from the mid 80s across West Central Kansas to lower 90s across the KS/OK border. Lows Saturday morning through Monday morning will generally range from the upper 60s across West Central Kansas to lower 70s across South Central Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 600 PM CDT THU AUG 1 2013 VFR cigs expected through TAF pd. First item of concern is convection located across the high plains of Eastern Colorado. Think this activity will stay west of the terminals, but will watch/amend as needed. Southerly winds of 10-20 KT expected tonight into early morning. Wind vectors will become southwesterly 15-22 KT as lee induced low drops south across NW to WC Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 101 70 91 / 20 10 20 40 GCK 70 98 69 89 / 30 20 20 40 EHA 69 98 69 93 / 30 10 20 40 LBL 70 100 70 95 / 20 20 20 30 HYS 71 96 70 88 / 40 20 30 50 P28 73 101 73 95 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...HOVORKA_42 AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 954 AM CDT THU AUG 1 2013 KSZ030-031-043>046-061>066-074>081-084>090-021215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 954 AM CDT THU AUG 1 2013 /854 AM MDT THU AUG 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO STATE LINE AFTER 3 PM AND THEN MOVE SOUTHEASTWARD. HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE WITH THESE STORMS. THE BEST CHANCE OF STORMS THROUGH THE EVENING HOURS IS WEST OF A LINE FROM SCOTT CITY TO CIMARRON TO MEADE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS VERY LOW, BUT AN ISOLATED 60 MPH WIND GUST CANNOT BE RULED OUT. THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT THU AUG 1 2013
KSZ061>063-074>076-084-085-020300-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
854 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...GRANT...
NORTHERN MORTON...NORTHWESTERN HASKELL...NORTHWESTERN STEVENS...
SOUTHEASTERN HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY
COUNTIES...
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ULYSSES TO 12 MILES WEST OF RICHFIELD...MOVING EAST AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN EASTERN STANTON...GRANT...NORTHERN MORTON...NORTHWESTERN
HASKELL...NORTHWESTERN STEVENS...SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY AND SOUTHWESTERN FINNEY COUNTIES...INCLUDING THE CITIES OF BIG
BOW...RICHFIELD...ULYSSES...HICKOK...ROLLA...FETERITA AND RYUS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3780 10147 3774 10084 3708 10154 3715 10205
3722 10205
TIME...MOT...LOC 0154Z 277DEG 23KT 3772 10143 3720 10197
UMSCHEIDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 859 PM CDT THU AUG 1 2013 KSZ043-044-063-020300- FINNEY-LANE-SCOTT- 859 PM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHERN FINNEY AND SCOTT COUNTIES... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SCOTT STATE LAKE TO 9 MILES SOUTHWEST OF FRIEND...MOVING EAST AT 40 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN LANE...NORTHERN FINNEY AND SCOTT COUNTIES...INCLUDING THE CITIES OF MODOC...SCOTT STATE LAKE...SCOTT CITY...SHALLOW WATER...FRIEND...MANNING...GRIGSTON...HEALY...AMY AND DIGHTON... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3870 10026 3813 10027 3815 10109 3870 10110 TIME...MOT...LOC 0159Z 271DEG 33KT 3872 10099 3819 10101 UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 953 PM CDT THU AUG 1 2013 KSZ044-045-063-064-076-077-020400- FINNEY-GRAY-HASKELL-HODGEMAN-LANE-NESS- 953 PM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND WESTERN HODGEMAN COUNTIES... AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF AMY TO 6 MILES SOUTH OF PIERCEVILLE...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF AMY TO PIERCEVILLE...MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY... SOUTHEASTERN LANE...SOUTHWESTERN NESS AND WESTERN HODGEMAN COUNTIES...INCLUDING THE CITIES OF PIERCEVILLE...CHARLESTON... INGALLS...CIMARRON...BEELER AND KALVESTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3849 10007 3766 10030 3775 10076 3833 10059 TIME...MOT...LOC 0254Z 249DEG 24KT 3827 10052 3781 10069 UMSCHEID
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475447.